Here's my story and I'm hoping to hear from other long term users of fluoxetine, Prozac, etc.
I was never diagnosed with depression and generalized anxiety and other than during my attempts to withdrawal from fluoxetine, I had never suffered symptoms of either.
I was prescribed Prozac when I was 17 or 18 for bulimia (1988 or 89). I am now in my mid 40s. I started at 40mg, and quickly jumped to 60mg when my symptoms didn't improve after a month. My symptoms improved significantly. I tried to stop taking Prozac when I was about 20 or 21 and in college. After a few weeks of stoping My symptoms got a little worse, but in addition I felt depressed. At this time there was no evidence that there were any withdrawal symptoms associated with Prozac. So I went back on 60 mg of Prozac. Things were fine despite intermittent bouts with bulimic symptoms. I again tried to stop taking Prozac when I was 27. This time the bulimic symptoms didn't worsen, but I would cry at the drop of a hat. Not just cry, but sometimes cry to where I couldn't catch my breath. My behavior wasn't necessarily depressed, but my thoughts were. Tapering off had never been mentioned to me, and I'm not sure that withdrawal symptoms had even come up in research yet. So back on Prozac I went. I tried a. Opulent times in my thirties, but the feeling of unsteadiness when I would move my head were too uncomfortable and I would become depressed and irritable. Each time it took longer for these withdrawal symptoms to appear, and each time they were worse than the last. I tried to resign myself to the idea that I would always be on Prozac, but I never could. But I'd also become scared to try and stop. My last attempt was by far the worst. I was 40, and tapered off as directed by my doctor. It took a few months until I wasn't taking anything. I felt some depression, and this other weird tense feeling I'd never experienced before, and notice I was clenching my teeth sometimes, but was aware that it maybe part of the withdrawal. I also felt... Just felt. I had my first all out belly laugh in a very, very, VERY, long time. It's not that I didn't laugh while taking Prozac. It's just nothing apparently ever seemed THAT funny, or even THAT sad, for that matter.
Ok. So after 3 months off of Prozac I thought I'd finally done it. I thought I was off it. Then, at month 4 or 5 I began to feel that body tension I'd never felt before and also felt nervous. Not of anything in particular, just nervous and jittery. It began to happen more frequently. Identifying it as anxiety, my doctor prescribed Ativan for those bouts. However, the bouts were getting worse and were now lasting days. Unable to relax, I was exhausted all the time and would have to take naps. I became self-conscious as well. Not about the anxiety symptoms, but about how I looked. It was very strange. I was uncomfortable in my own body! I began to think I might be going crazy. Then one day I woke up and my body felt completely tense and there was just this weird sensation that overtook my body. I laid in bed all day, rocking. Rocking was the only way to make this horrible physical feeling go away. The ativan helped, but I knew I couldn't function this way. 5 days later I started at 40mg of Prozac. A month later We added Wellbutrin to help with the weight gain. Within a week, I was "normal" again. It was truly horrible. So here I am a couple years later, tapering again, and very scared. I'm at 10mg, but it has taken 8 months to get here. The tense feeling returned about 2 months ago along with some depression. It's uncomfortable and is worse some days, but not like the last time. I tried to go down to 5mg, but the anxious feelings got too bad. I'm going to sit at 10 for another month and hope my body adjusts so I can continue to ween from this drug. I'm terrified of the idea of irreversible neuroadaptivity. I'm angry. Angry at the psychiatrist who prescribed this drug to me at 18, while my brain was still developing. Angry at Eli Lily. Mostly though... I'm Scared. Very, very scared.